Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 161, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2006, 6:17 PM EDT for Wake County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2006, 6:17 PM EDT (22:17 UTC)
- Expired
- May 25, 2006, 6:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:38 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 25, 3:38 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 338 PM EDT THU MAY 25 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... FAIRLY UNSTABLE ATMOSPHERE ACROSS PORTIONS OF THE COASTAL PLAIN THIS AFTERNOON WITH DEWPOINTS IN THE MID 60S AND TEMPS IN THE UPPER 80S. DEWPOINTS HAVE BEEN DROPPING THIS AFTERNOON ACROSS CENTRAL AND WESTERN NC...WITH SOME LOCATIONS DROPPING FROM THE UPPER 60S INTO THE UPPER 50S AND LOWER 60S COURTESY OF STRONG DIURNAL HEATING/MIXING. LEE TROF AXIS APPEARS TO BE HUNG UP OVER THE FOOTHILLS TO THE WEST OF THE AREA. AT THIS POINT...FEEL THAT THE CHANCE FOR CONVECTION THIS AFTERNOON HAS DECREASED SIGNIFICANTLY...AND THAT ANY CONVECTION THAT FIRES UP WILL DO SO ALONG DEWPOINT DISCONTINUITIES ACROSS THE AREA OR ALONG THE SEABREEZE IN THE EXTREME SOUTHEAST CORNER OF THE CWA. LOWERED POPS THE REMAINDER OF THIS AFTERNOON. PRECIP CHANCES TONIGHT SEEM TO BE DRIVEN BY WHETHER OR NOT MCS AND ORGANIZED THUNDERSTORM ACTIVITY DEVELOPS IN TN/KY LATER THIS AFTERNOON/EVENING AND CROSSES THE MOUNTAINS INTO THE AREA DURING THE OVERNIGHT HOURS. ANY LOCAL CONVECTION THAT DEVELOPS THIS AFTERNOON AND EVENING WILL QUICKLY WEAKEN AFTER SUNSET. WILL LEAVE A SLIGHT CHANCE OF POPS DURING THE OVERNIGHT HOURS. GUIDANCE GIVES LOW TEMPS TONIGHT IN THE UPPER 60S ACROSS THE AREA. LARGE UPPER LEVEL LOW WILL MOVE EAST OR ESE INTO LAKE ERIE OR JUST SOUTH INTO PA DURING THE DAY FRIDAY. ASSOC H5 TROF AND SFC FRONT SHOULD WILL APPROACH THE AREA DURING THE EVENING HOURS. EXPECT BETTER CHANCE OF CONVECTION TOMORROW WITH SIMILAR INSTABILITY BUT BETTER DYNAMICS. EXPECT TOMORROW TO BE BREEZY...WITH WIND GUSTS OF 25 TO 30 MPH POSSIBLE DURING THE AFTERNOON AS WINDS ALOFT INCREASE IN THE PRESENCE OF DEEP MIXING. SPC CONTINUES THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TOMORROW. GUIDANCE AND THICKNESSES SHOW HIGH TEMPS SIMILAR TO TODAY...IN THE MID TO UPPER 80S...WITH A FEW PLACES HITTING 90 OR 91 IN SOUTHERN PORTIONS OF THE CWA. CHANCE FOR PRECIP WILL EXTEND INTO THE OVERNIGHT HOURS AS H5 TROF AND SFC FRONT CROSS THE AREA. LOW TEMPS FRIDAY NIGHT WILL BE IN THE MID TO UPPER 60S. SATURDAY...H5 TROF MOVES OFF TO THE EAST WHILE SFC FRONT MOVES INTO THE COASTAL PLAIN AND BEGINS TO WASH OUT...MOVING SOUTH OF THE AREA BY SATURDAY NIGHT AND SUNDAY MORNING. WILL LEAVE A SLIGHT CHANCE OF POPS ON SATURDAY MORNING ACROSS CENTRAL AND EASTERN PORTIONS OF THE AREA...AND A SLIGHT CHANCE ON SATURDAY AFTERNOON IN THE COASTAL PLAIN. GUIDANCE GIVES HIGH TEMPS IN THE MID TO UPPER 80S. SKIES BEGIN TO CLEAR ON SUNDAY AS THE PATTERN FINALLY SHIFTS AND DEEP H5 RIDGE BEGINS TO BUILD OVER THE AREA. && .LONG TERM /MONDAY THROUGH THURSDAY/... HIGH PRESSURE SURFACE AND ALOFT DURING THE PERIOD WITH SURFACE HIGH PRESSURE SLIPPING INTO THE ATLANTIC MONDAY NIGHT. SOME SMALL RISK FOR AFTERNOON CONVECTION EACH DAY BUT NOTHING SO SOLID AS TO PUSH RAIN CHANCES BEYOND ISOLATED TO SLIGHT. TEMPERATURES A FEW DEGREES ABOVE NORMAL. && .AVIATION... CUMULUS BEGINNING TO DEVELOP IN THE EAST AT THIS TIME AS WEAK BAND OF SHOWERS PROGRESSES EAST FROM THE FOOTHILLS. HAVE OMITTED THUNDERSTORMS FROM THE FORECAST ON THE BASIS OF LIMITED EXPECTED COVERAGE. THE SOUTHEAST SEEMS MOST FAVORED FOR CONVECTION MID AFTERNOON INTO LATE EVENING. EXPECT SOME LIGHT FOG LATE TONIGHT BUT ENOUGH MIXING AND DRYNESS ALOFT TO PRECLUDE STRATUS. GUSTY WEST WINDS SOON AFTER SUNRISE FRIDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...VINCENT LONG TERM...RLH AVIATION...RLH
Hazardous weather outlook, May 25, 10:42 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1042 AM EDT THU MAY 25 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-261445- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1042 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL SHARPEN OVER THE PIEDMONT TODAY AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD THROUGH THE REGION. INCREASING LOW LEVEL MOISTURE AND THE HEATING OF THE DAY WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE... LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IN THE MID AFTERNOON AND CONTINUING THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE... WITH WIND GUSTS OVER 55 MPH AND PENNY SIZED HAIL. ALTHOUGH THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH CAROLINA...THE FORMATION OF SEVERE STORMS WILL BE SLIGHTLY MORE FAVORABLE ALONG AND EAST OF HIGHWAY ONE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONGER LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE NORTHWEST ON FRIDAY. AS WINDS ALOFT INCREASE AND THE ATMOSPHERE BECOMES UNSTABLE ONCE AGAIN... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE IN THE LATE AFTERNOON THROUGH EARLY EVENING. THE MAIN THREAT IS EXPECTED TO BE FROM STRONG STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... BUT NICKEL SIZE IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER NETWORK ACTIVATION MAY BE NEEDED BOTH TODAY AND ON FRIDAY.
In the hours before
Special weather statement, May 25, 5:14 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 514 PM EDT THU MAY 25 2006 NCZ024-025-252215- DURHAM-ORANGE- 514 PM EDT THU MAY 25 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE AND DURHAM COUNTIES THROUGH 615 PM EDT... AT 514 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTH OF EFLAND...OR ABOUT 9 MILES WEST OF CHAPEL HILL...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL... DURHAM...BETHESDA...GORMAN. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BL
Special weather statement, May 25, 5:23 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 523 PM EDT THU MAY 25 2006 NCZ024-025-252215- DURHAM-ORANGE- 523 PM EDT THU MAY 25 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM COUNTIES THROUGH 615 PM EDT... AT 514 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTH OF EFLAND...OR ABOUT 9 MILES WEST OF CHAPEL HILL...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DURHAM...BETHESDA... AND GORMAN. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BL/REU
Local storm report, May 25, 5:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 N CHAPEL HILL 35.96N 79.04W
05/25/2006 E1.00 INCH ORANGE NC TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER
&&
REUSpecial weather statement, May 25, 5:58 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 558 PM EDT THU MAY 25 2006 NCZ041-252300- WAKE- 558 PM EDT THU MAY 25 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 700 PM EDT... AT 558 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 17 MILES WEST OF FALLS LAKE...OR ABOUT OVER DURHAM...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FALLS LAKE... PURNELL...WAKE FOREST...ROLESVILLE. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 26 min |
| May 25, 6:44 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 31 min |
| May 25, 7:21 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 24 min |
| May 25, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Nash, Wilson | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.